Secondary Logo

Journal Logo

Flash pulmonary edema

DIEHL-OPLINGER, LOUISE RN, APRN, BC, CCRN, MSN; KAMINSKI, MARY FRAN RN, CCRN

ACTION STAT
Free

Respond quickly to prevent cardiopulmonary arrest.

Staff-Development Instructor • Warren Hospital • Phillipsburg, N.J. (DIEHL-OPLINGER)

Administrative Supervisor/Educator • Sacred Heart Hospital • Allentown, Pa. (Kaminski)

WHEN YOU ANSWER the call light for Si Green, 49, he's sitting up on his bed. Tachypneic and anxious, he has a moist cough and holds a handful of tissues saturated with pink sputum. He tells you he has severe chest pain.

You quickly take his vital signs: BP, 188/88; heart rate, 150; respiratory rate, 38; and Spo2, 88%. He's using accessory and abdominal muscles to breathe, and his sputum is pink, frothy, and copious. You auscultate his chest and hear crackles two-thirds of the way up bilaterally. His jugular veins are distended. As you assess Mr. Green, he appears to be tiring from his laborious breathing.

Back to Top | Article Outline

What's the situation?

Mr. Green was admitted earlier today for recurrent chest pain and dyspnea. His initial ECG and cardiac enzymes were negative, so he was sent to your telemetry unit to rule out myocardial infarction (MI). His second set of enzymes have just returned and are positive for an MI. He's receiving a continuous heparin infusion at 1,100 units/hour and oxygen at 2 liters/minute via nasal cannula.

Figure

Figure

Back to Top | Article Outline

What's your assessment?

Based on Mr. Green's signs and symptoms, you suspect flash pulmonary edema, a life-threatening condition that occurs when fluid suddenly shifts from the pulmonary vasculature into the lung interstitium and alveoli. Pulmonary edema can be caused by pneumonia, MI, trauma, or inhalation of toxic chemicals. Most cases are caused by heart failure: Because flash pulmonary edema can lead to cardiopulmonary arrest, your priorities are to ensure adequate oxygenation of tissues and decrease myocardial workload.

Back to Top | Article Outline

What must you do immediately?

Change Mr. Green's oxygen delivery system to a 100% non-rebreather mask, arrange for a stat ECG, administer sublingual nitroglycerin, and call the cardiologist. The ECG shows sinus tachycardia with ST-segment depression in leads I, aVL, and V3 through V6, indicating myocardial ischemia in the anterolateral wall. The cardiologist orders 80 mg of I.V. furosemide and 2 mg of I.V. morphine.

As prescribed, start a continuous I.V. nitroglycerin infusion and titrate it until Mr. Green is pain-free, keeping his systolic BP greater than 100 mm Hg. Draw samples for stat serum chemistries, cardiac enzyme panel, and arterial blood gas (ABG) analysis.

The ABG results are: pH, 7.22; Paco2, 60 mm Hg; and Pao2, 45 mm Hg. You prepare Mr. Green for immediate intubation and verify tube placement by auscultation, carbon dioxide detector, and then chest X-ray. Fifteen minutes after intubation, ABGs are drawn and show these results: pH, 7.37; Paco2, 36 mm Hg; and Pao2, 100 mm Hg. Mr. Green's vital signs are improving, his systolic BP is in the low 100s, his heart rate is in the 90s, and he's put out 500 ml of dilute urine. He's transferred to the CCU.

Back to Top | Article Outline

What should be done later?

In the CCU, Mr. Green will be mechanically ventilated and his pulmonary edema will be aggressively treated based on hemodynamic monitoring via a pulmonary artery catheter. He'll also undergo emergency cardiac catheterization to assess myocardial damage and determine appropriate treatment. He'll undergo angioplasty and stent placement in his left anterior descending and left circumflex coronary arteries.

After 2 days, he'll be weaned off the ventilator and his I.V. infusions. He'll be discharged to home with instructions about his new cardiac medications, a schedule for cardiac rehabilitation, and the appropriate follow-up care with his cardiologist and primary care provider.

© 2002 Lippincott Williams & Wilkins, Inc.